Arizona, 2016

High Wind in Arizona, April 25, 2016

April 25, 2016 · NWS FGZ · 5 events in 5 counties and zones

The core of a strong upper level low moved across Utah with a cold front moving across Arizona. The associated cold front moved across northern Arizona and brought high winds to portions of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The core of a strong upper level low moved across Utah with a cold front moving across Arizona. The associated cold front moved across northern Arizona and brought high winds to portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 25, 10:00 AM MST, 3 hours earlier.

Area forecast discussion, Apr 25, 10:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON APR 25 2016

.SYNOPSIS...EXPECT VERY WINDY AND COLDER CONDITIONS TODAY AS A
STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. AREAS OF RAIN AND
SNOW SHOWERS ARE ALSO LIKELY...ESPECIALLY ALONG AND NORTH OF THE
MOGOLLON RIM. AFTER A BREAK TUESDAY AND WEDNESDAY...EXPECT WET AND
COOL WEATHER TO RETURN BY THURSDAY.

&&

.DISCUSSION...AN UNSEASONABLY DEEP LOW PRESSURE SYSTEM CAN
BE SEEN STRETCHING FROM NORTHWEST ARIZONA AND WESTWARD INTO CENTRAL
CALIFORNIA THIS MORNING. HIGHER DEWPOINTS WERE ADVECTED INTO ARIZONA
OVERNIGHT AHEAD OF A COLD FRONT NOW IN WESTERN ARIZONA. SOME SHALLOW
INSTABILITY IS ALSO INDICATED THIS MORNING...SO ISOLATED T-STORMS
CANNOT BE RULED OUT.

THE LEAD TROUGH AXIS AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
CENTRAL ARIZONA THIS AFTERNOON AND TOWARD THE NEW MEXICO BORDER BY
THE EVENING. STRONG FORCING ALONG THE FRONT WILL GENERATE RAIN AND
SNOW SHOWERS...ESPECIALLY ALONG AND NORTH OF THE MOGOLLON RIM. SNOW
ALREADY BEING REPORTED AT THE GRAND CANYON.

STRONG SOUTHWEST WINDS AHEAD OF THE FRONT WILL GENERATE SOME BLOWING
DUST AND LOCALIZED HAZARDOUS FIRE WEATHER CONDITIONS. THERE ARE MANY
HEADLINES ALREADY OUT TO COVER THIS.

THE SECOND AREA OF LOW PRESSURE OVER CENTRAL CALIFORNIA WILL ROTATE
THROUGH ARIZONA TONIGHT...WITH ISOLATED/SCATTERED SHOWERS CONTINUING
INTO EARLY TUESDAY MORNING.

EXPECT QUIETER CONDITIONS TUESDAY...WITH INCREASING WINDS AGAIN
WEDNESDAY AHEAD OF ANOTHER COLD LOW PRESSURE SYSTEM DUE BY THURSDAY
AND FRIDAY.

UPDATES ALREADY OUT THIS MORNING FOR HIGHER POPS.

&&

.AVIATION...FOR THE 18Z PACKAGE...A STORM SYSTEM WILL MOVE
ACROSS NORTHERN ARIZONA TODAY. LOOK FOR SOUTHWEST SURFACE WINDS AT
25-35 KTS GUSTING TO 45-60 KTS...DECREASING TO 5-15 KTS BY MIDNIGHT
TONIGHT. AREAS OF MVFR CONDITIONS IN RAIN/SNOW SHOWERS SPREADING
FROM WEST TO EAST THROUGH THE REMAINDER THE PERIOD. MOST SHOWER
ACTIVITY ALONG AND NORTH OF THE I-40 CORRIDOR. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
TODAY...PRODUCING VERY WINDY CONDITIONS. THE STRONGEST WINDS ARE
LIKELY FROM THE MOGOLLON RIM NORTHWARD. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED IN PORTIONS OF APACHE COUNTY. NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE FORECAST FOR PORTIONS OF NAVAJO AND GILA
COUNTIES. THE COLD FRONT WILL ALSO BRING A CHANCE OF RAIN AND HIGH
ELEVATIONS SNOW SHOWERS TO THE DISTRICT THROUGH THIS EVENING...ALONG
WITH ISOLATED THUNDERSTORMS. TUESDAY...EXPECT DECREASING SHOWER AND
THUNDERSTORM ACTIVITY AND LESS WIND.

WEDNESDAY THROUGH FRIDAY...ANOTHER APPROACHING STORM WILL BRING
DRY...COOL AND BREEZY WEATHER TO THE AREA ON WEDNESDAY. A CHANCE OF
SHOWERS AND THUNDERSTORMS RETURNS THURSDAY AND FRIDAY...ALONG WITH
COLDER TEMPERATURES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZ PUBLIC ZONES
004>010-012-015-016-018-037-038.

HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR AZ PUBLIC ZONES
011-013-014-017-039-040.

RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
AZ FWX ZONES 111-114.

&&

PUBLIC...PETERSON
AVIATION...MCCOLLUM
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 25, 4:16 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 AM MST MON APR 25 2016

AZZ004>018-037>040-260300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
416 AM MST MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTHWESTERLY WINDS WILL DEVELOP BY MID MORNING AND
CONTINUE THROUGH EARLY EVENING. A HIGH WIND WARNING IS IN EFFECT
FROM 9 AM TO 8 PM MST FOR PORTIONS OF EAST CENTRAL AND NORTHEAST
ARIZONA WITH WIND GUSTS 55 TO 65 MPH. ELSEWHERE ACROSS THE STATE,
A WIND ADVISORY IS IN EFFECT FOR GUSTS 40 TO 55 MPH. THE STRONG
WIND WILL COMBINE WITH LOW HUMIDITY TO PRODUCE CRITICAL FIRE
WEATHER ACROSS PORTIONS OF NORTHEASTERN ARIZONA WHERE A RED FLAG
WARNING HAS BEEN ISSUED. IN ADDITION, SHOWERS AND A FEW
THUNDERSTORMS ARE POSSIBLE FROM AROUND FLAGSTAFF NORTHWARD TODAY.
SOME LIGHT SNOW ACCUMULATION IS POSSIBLE ACROSS THE KAIBAB
PLATEAU ABOVE 7000 FEET AND THE HIGHER ELEVATIONS OF THE SAN
FRANCISCO PEAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STORM SYSTEMS ARE POSSIBLE THURSDAY AND FRIDAY AND
AGAIN SUNDAY. THERE WILL BE A CHANCE OF SHOWERS ALONG WITH
SOME AFTERNOON THUNDERSTORMS ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Coconino County

When
April 25, 1:00 PM MST to 2:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Winslow Airport just east of the zone boundary had a peak wind gust of 61 MPH at 159 PM MST.

High Wind, Northeast Plateaus and Mesas South of Highway 264

When
April 25, 1:00 PM MST to 2:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
RAWS
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

The RAWS in Kykotsmovi Village reported a peak wind gust of 58 MPH.

High Wind, Northeast Plateaus and Mesas From Highway 264 North

When
April 25, 1:00 PM MST to 2:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
RAWS
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

The RAWS in Kykotsmovi Village just south of the zone boundary reported a peak wind gust of 58 MPH.

High Wind, Little Colorado River Valley in Navajo County

When
April 25, 1:30 PM MST to 2:30 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow Airport had a peak wind gust of 61 MPH.

High Wind, Little Colorado River Valley in Apache County

When
April 25, 3:00 PM MST to 5:30 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The St Johns Airport ASOS measured a peak wind gust of 62 MPH at 438 PM. The winds gusted over 55 MPH between around 300 PM MST and 530 PM. An observer 8 miles southwest of Concho reported a peak wind gust of 58 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628868, 628869, 628872, 628867, 628866.